Diagnostic Criteria for Heparin-Induced Thrombocytopenia (HIT)

Diagnostic Criteria for Heparin-Induced Thrombocytopenia (HIT)

  • Heparin exposure >5 days
  • Relative thrombocytopenia: decrease in platelet count by 50% from baseline OR absolute thrombocytopenia: decrease in platelet count to less than 100 to 150 x 109/L
  • Absence of other causes of thrombocytopenia
  • Development of new thrombosis, or extension of pre-existing thrombosis, while receiving heparin therapy
  • Confirmation by laboratory testing
  • Return to normal platelet count when heparin is discontinued

Serology tests to determine HIT (listed in order of greatest to lowest sensitivity)

  • Serotonin release assay
  • Heparin/PF 4 ELISA
  • Platelet aggregation

Estimating the Pretest Probability of HIT: The “Four T’s”

Points (0, 1, or 2 for Each of 4 Categories: Maximum Possible Score = 8)

2

1

0

Thrombocytopenia

>50% Platelet fall to nadir >/= 20

30–50% Platelet fall, or nadir 10-19

<30% Platelet fall, or nadir <10

Timing* of onset of platelet fall (or other sequelae of HIT)

Days 5–10, or </= day 1 with recent heparin (past 30 days)

>Day 10 or timing unclear; or <day 1 with recent heparin (past 31–100 days)

<Day 4 (no recent heparin)

Thrombosis or other sequelae

Proven new thrombosis; skin necrosis; or acute systemic reaction after intravenous UFH bolus

Progressive or recurrent thrombosis; erythematous skin lesions; suspected thrombosis (not proven)

None

OTher cause(s) of platelet fall

None evident

Possible

Definite

UFH, Unfractionated heparin

Pretest probability score: 6–8 indicates high; 4–5, intermediate; and 0–3, low.

*First day of immunizing heparin exposure considered day 0.

 

 

References:

  1. Warkentin TE, Aird WC, Rand JH. Platelet-endothelial interactions: sepsis, HIT, and antiphospholipid syndrome. Hematology (Am Soc Hematol Educ Program). 2003;:497-519. [Medline]
  2. Warkentin TE, Cook DJ. Heparin, low molecular weight heparin, and heparin-induced thrombocytopenia in the ICU. Crit Care Clin. 2005 Jul;21(3):513-29. [Medline]
  3. Greinacher A. CLINICAL PRACTICE. Heparin-Induced Thrombocytopenia. N Engl J Med. 2015 Jul 16;373(3):252-61. [Medline]

Created: September 22, 2005

 

print